Texas, 2018

Flash Flooding and Hail in Texas, May 21, 2018

May 21, 2018 · NWS EPZ · 14 events in 1 county or zone

An upper low was digging into southern California with a surface low located over northwest Chihuahua. Southeast winds east of the surface low brought low level gulf moisture into the region with southwest winds aloft helping to produce ample shear for severe thunderstorms with hail up to 2 inches in diameter and wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was digging into southern California with a surface low located over northwest Chihuahua. Southeast winds east of the surface low brought low level gulf moisture into the region with southwest winds aloft helping to produce ample shear for severe thunderstorms with hail up to 2 inches in diameter and wind gusts over 60 mph. Some flash flooding was also reported in El Paso with close to an inch of rain in 15 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 21, 11:12 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, May 21, 11:12 AM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1212 PM MDT Mon May 21 2018

.SYNOPSIS...
Moist unstable air will flow into southern New Mexico and west
Texas this afternoon and tonight. As a result there will
thunderstorms across much of the region with large hail, damaging
winds and heavy rains falling over some locations this afternoon
and tonight. More thunderstorms are expected on Tuesday mainly
east of the Rio Grande with dry seasonably warm weather elsewhere.
Westerly winds will produce mostly dry weather with very warm
temperatures Wednesday through early next week.

&&

.DISCUSSION...
Low level east to southeast winds are transporting moist unstable
air into much of southern New Mexico and west Texas early this
afternoon with surface dewpoints above 50 F as far west as Deming
as of noon. Thus air mass rather unstable with MUCAPES already
from 1000 to 2000 J/kg. Upper low was meanwhile located over
southern Nevada and weak short waves are expected to eject ahead
of it to the northeast across the southern Rockies with these
features acting as possible storm initiation mechanisms. In
addition convective inhibition was minimal with surface heating
possibly initiating updrafts. Finally upslope flow will likely
force storms over high or sloping terrain. Thus deep convection
expected across at least eastern half of the CWA with storm
outflows also sustaining activity into the evening.

Southwest winds around 35 kt will support 0-6 km shear from 30 to
40 kt which in turn will enhance and sustain updrafts. Wet bulb
zero heights were also rather low below 9000 feet agl while DCAPE
values were above 1300 J/kg for much of the region. These factors
indicate risk of severe thunderstorms with large hail and
damaging winds. Abundant low level moisture inflow/flux will also
support isolated storms producing very heavy rains with a flash
flood threat.

The upper low will drift slowly east the next several days which
will cause low level winds to gradually become more southwesterly
from west to east. Consequently expect moist unstable air and
thus thunderstorms will be confined mostly eastern Otero and
Hudspeth Counties Tuesday through Thursday followed by warm dry
weather all locations Friday through next Monday.

&&

.AVIATION...Valid 22/00Z-22/00Z...
VFR conditions expected through forecast period. Expect P6SM SCT-BKN
060 100-130 250 SE WINDS 12G22KTS PSBL E OF RIO GRANDE 21Z-06Z  LCL
BKN-OVC010 1SM +TSRAGR WINDS VRB35G50KT. AFT 06Z SCT 060 130 250
WINDS 12012KT. AREAS BKN030 6SM -TSRA OVER ERN OTERO/HUDSPETH
COUNTIES TIL 18Z.

&&

.FIRE WEATHER...

Following a change of air mass last night and a switch to SE winds,
Gulf of Mexico moisture continues to stream into our area. An upper
level low pressure system continues to develop over southern
California. This will provide a moist unstable environment to set of
thunderstorms this afternoon and evening, developing near the Rio
Grande in New Mexico and increasing in coverage as they spread
eastward. Some storms may produce damaging winds and large hail.
Drier conditions are expected for much of rest of the week with
temperatures climbing back into the 90s by Wednesday, and maybe
approaching the 100 degree mark in the lowlands heading into the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 63  90  64  93 /  40   0   0   0
Sierra Blanca           60  86  62  89 /  80  20  20  20
Las Cruces              57  88  57  89 /  20   0   0   0
Alamogordo              58  85  59  88 /  70  10   0   0
Cloudcroft              44  66  45  67 /  80  20  10  20
Truth or Consequences   58  87  57  89 /  20   0   0   0
Silver City             51  81  52  82 /   0   0   0   0
Deming                  53  88  52  89 /  10   0   0   0
Lordsburg               53  87  53  87 /   0   0   0   0
West El Paso Metro      64  89  64  92 /  40   0   0   0
Dell City               58  87  59  91 /  80  20  20  20
Fort Hancock            63  91  65  94 /  80  20  10  10
Loma Linda              59  85  61  88 /  70  10  10   0
Fabens                  60  92  60  93 /  50   0  10   0
Santa Teresa            57  89  58  90 /  30   0   0   0
White Sands HQ          63  87  63  89 /  40   0   0   0
Jornada Range           55  88  54  90 /  30   0   0   0
Hatch                   55  90  54  91 /  20   0   0   0
Columbus                59  90  57  91 /   0   0   0   0
Orogrande               61  87  61  89 /  60  10  10   0
Mayhill                 47  74  49  76 /  80  20  10  20
Mescalero               48  74  48  76 /  80  20  10  20
Timberon                45  72  46  74 /  80  20  10  20
Winston                 47  80  48  83 /  20   0   0   0
Hillsboro               52  84  53  86 /  20   0   0   0
Spaceport               56  87  55  89 /  30   0   0   0
Lake Roberts            43  79  43  80 /   0   0   0   0
Hurley                  49  82  47  83 /   0   0   0   0
Cliff                   43  85  43  85 /   0   0   0   0
Mule Creek              50  84  50  84 /   0   0   0   0
Faywood                 51  82  50  84 /  10   0   0   0
Animas                  52  88  52  89 /   0   0   0   0
Hachita                 52  88  52  90 /   0   0   0   0
Antelope Wells          54  88  52  89 /   0   0   0   0
Cloverdale              52  82  52  84 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan

In the hours before

Special weather statement, May 21, 3:44 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
444 PM MDT MON MAY 21 2018

NMZ409>412-TXZ418-212330-
Central Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-Southern Dona Ana County/Mesilla Valley NM-
Western El Paso County TX-
444 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIERRA...DONA ANA AND
WESTERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 439 PM MDT, Doppler radar was tracking strong thunderstorms over
portions of southern New Mexico and west Texas.

Half inch hail and wind gusts up to 50 mph will be possible with
a few of the storms.

Locations impacted include...
Las Cruces, Hatch, Leasburg, Mesilla, Rincon, Radium Springs, Dona
Ana, Upham, Cutter, Corralitos, Jornada Range, Santa Teresa, West El
Paso.

LAT...LON 3180 10663 3180 10719 3345 10720 3345 10658
TIME...MOT...LOC 2239Z 240DEG 49KT 3225 10698

ROGASH
Special weather statement, May 21, 4:02 PM MST, 51 minutes before
Special Weather Statement
National Weather Service El Paso TX
502 PM MDT MON MAY 21 2018

NMZ409>413-TXZ418>420-423-212345-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Sierra County Lakes NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
502 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SIERRA...DONA ANA AND EL
PASO COUNTIES UNTIL 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking strong thunderstorms
across portions of southern New Mexico and west Texas moving north
at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
a few of these storms.

Locations impacted include...
Las Cruces, Horizon City, Sunland Park, Chaparral, East El Paso, West
El Paso, Mission Valley, Central El Paso, Northeast El Paso, Fabens,
Leasburg, Anthony, El Paso, Socorro, San Miguel, Mesilla, Vinton,
Clint, Agua Dulce and Tornillo.

LAT...LON 3337 10656 3197 10639 3188 10604 3139 10603
      3140 10608 3148 10622 3169 10635 3175 10642
      3176 10646 3175 10649 3178 10653 3179 10707
      3337 10708
TIME...MOT...LOC 2259Z 239DEG 49KT 3307 10686

ROGASH

The radar

The El Paso radar (KEPZ), 12 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, El Paso

When
May 21, 4:53 PM MST
Where
El Paso County, Montoya
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.870, -106.570

Hail, El Paso

When
May 21, 5:00 PM MST to 5:20 PM MST
Where
El Paso County, 2.6 mi E of White
Measured
1 in hail
Property damage
$100,000
Reported by
Public
Coordinates
31.825, -106.526

There were several reports from the public near the Sunland Park Mall of hail up to quarter size that broke skylights and windows. Winds near 60 mph driving the hail intensified the effects.

Thunderstorm Wind, El Paso

When
May 21, 5:03 PM MST to 5:10 PM MST
Where
El Paso County, 1.26 mi NE of El Paso Sunland Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.813, -106.554

Mesonet site near Bob-O's.

Hail, El Paso

When
May 21, 5:05 PM MST
Where
El Paso County, 4.9 mi ESE of (Elp)el Paso Intl Ar
Measured
1 in hail
Reported by
Public
Coordinates
31.780, -106.300

Thunderstorm Wind, El Paso

When
May 21, 5:05 PM MST to 5:10 PM MST
Where
El Paso County, 1.97 mi ESE of White
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.815, -106.541

Several trees down near the Sunland Park Mall.

Hail, El Paso

When
May 21, 5:09 PM MST
Where
El Paso County, Montoya
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.870, -106.570

Hail, El Paso

When
May 21, 5:11 PM MST
Where
El Paso County, 2.39 mi W of Tobin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.879, -106.421

Hail, El Paso

When
May 21, 5:13 PM MST to 5:15 PM MST
Where
El Paso County, 2.45 mi WSW of Tobin
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
31.870, -106.420

Thunderstorm Wind, El Paso

When
May 21, 5:13 PM MST to 5:20 PM MST
Where
El Paso County, 2.45 mi WSW of Tobin
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.870, -106.420

Spotter measured a 62 mph gust in northeast El Paso.

Flash Flood, El Paso

When
May 21, 5:15 PM MST to 6:45 PM MST
Where
El Paso County, 1.66 mi ENE of El Paso Sunland Arpt to 1.77 mi ENE of El Paso Sunland Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.806, -106.543

Homes flooded in low-lying portion of Buena Vista neighborhood including Courchesne Rd. Drainage may have been compromised by nearby construction.

Flash Flood, El Paso

When
May 21, 5:15 PM MST to 7:00 PM MST
Where
El Paso County, 2.25 mi ESE of White to 2.43 mi ESE of White
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.818, -106.534

Rushing water caused a rock wall to collapse just east of Suncrest Drive, north of Wallenberg Drive. Swift water then rushed down south Mesa Hills Dr nearby.

Hail, El Paso

When
May 21, 5:20 PM MST to 5:25 PM MST
Where
El Paso County, 2.72 mi WNW of Tobin
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.900, -106.420

Hail, El Paso

When
May 21, 5:29 PM MST to 5:35 PM MST
Where
El Paso County, 3.36 mi NW of Tobin
Measured
1.5 in hail
Reported by
Public
Coordinates
31.910, -106.425

Flash Flood, El Paso

When
May 21, 5:45 PM MST to 7:00 PM MST
Where
El Paso County, 1.09 mi ENE of El Paso to 1.53 mi E of El Paso
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.783, -106.412

Flooding reported off of I-10 on Gateway West and Geronimo in central El Paso.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758047, 760785, 758055, 758048, 758054, 758049, 758050, 758051, 758056, 758040, 758043, 758052, 758053, 758046.